Jump to content
CrazyBoards.org

Recommended Posts

My pdoc prescribed Lithium today as an add on for my depression. Just wondering what to expect really: How often do I need a blood test? Can the side effects get quite bad? Is 400mg a low dose?

The pdoc didn't really explain alot so I'm a bit in the dark as to what to expect. Any advice would be great.

Cheers

Link to comment
Share on other sites

400 mg is a pretty low dose... It might not be enough to make you in the theraputic range. Theraputic range is generally 0.6 - 1.0. But that's for bipolar. I don't know if theraputic ranges for depression add-on is lower or not. With a low dose like the one you are taking, you will probably need a blood test a couple of weeks into taking the lithium, and then every six months or so, or if you feel any signs of toxicity (rare at your dose, but google lithium toxicity for the signs).

You may have little to no side effects. I take a higher dose, and I've taken it for a couple of years, and my side effects are increased thirst and hand (and occasionally leg) tremors. Really no weight gain. I had no "mental fogginess" or anything like that.

Lithium is a good stabilizing drug. I know people who have taken it for depression and it has worked well for them.

Link to comment
Share on other sites

Hey

I am on Lithium and have been since January. It was added to try and combat bipolar depression. It has worked wonders, I have to say.

To start with, you may need weekly blood tests until you reach the therapeutic range of between 0.5/0.6 and 1.2. I think it can vary depending on sources...Thereafter the blood tests are less frequent, ranging from monthly to six monthly.

400mg is low. I reached .7 on 900mg and that's when the effects really kicked in. Some go up to 1200mg.

No real side effects apart from a slight hand tremor at times. I am on the extended release Priadel, though, and have heard that the instant release can sometimes cause stomach upsets.

Totally sold on this drug!

Link to comment
Share on other sites

Indeed 400mg is a low dose. My pdoc started me at 900mg on day one, and increased to 1200mg after 4 weeks. It eased the depression as well as the mania, but it was subtle. The side effects I experienced while on Lithium ultimately made me stop taking it--I had severe tremors/shaking in all of my limbs, and I gained 30lbs. Good luck, hope it works for you!

Link to comment
Share on other sites

Bleurgh, I HATED lithium, and it hated me! My Pdoc shoved me on 800mg to start off with and then increased it to 1000mg, although it made me sick as a dog, made my mind incredibly slow and helped (along with Depakote) me to pile on nearly 3 stones in weight (which of course added to my depression and low self-esteem issues - gee, thanks!).

It does seem to work really well for some people however, and I hope it works for you Beet!

LW

xx

Link to comment
Share on other sites

Thank you for your replies ;) .

On the 4th day of lithium now and so far no serious side effects apart from a dodgy stomach on the first day. Don't know whether I have a tremor or not due to lithium because I always have the shakes, and I have a slight metallic taste also.

I know it is a low dose but I feel slightly better then I did before taking it so hopefully it will work long term.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...